Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 2, NWS Milwaukee, WI

April 11, 2001Dane County, Jefferson County, Rock County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 11, 2001, 3:15 PM CDT for Dane County, Jefferson County, Rock County, Wisconsin. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 11, 2001, 3:15 PM CDT (20:15 UTC)
Expired
Apr 11, 2001, 4:15 PM CDT
In force
60 min
Issued by
NWS Milwaukee, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Dane County, WI, Jefferson County, WI, Rock County, WI

The radar

The Milwaukee radar (KMKX), 38 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 3:40 PM CDTThunderstorm Wind 55 EStoughton, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 112014
SVRMKE
WIC025-055-105-112115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
315 PM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ROCK COUNTY IN SOUTH CENTRAL WISCONSIN
  EASTERN DANE COUNTY IN SOUTH CENTRAL WISCONSIN
  JEFFERSON COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 415 PM CDT

* AT 305 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 5        
  MILES SOUTHWEST OF EDGERTON...MOVING NORTHEAST AT 30 MPH.
  TREES WERE REPORTED DOWN NEAR FOOTVILLE. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCKDALE AT 335 PM CDT.
  LAKE RIPLEY AT 340 PM CDT.
  LAKE MILLS AT 350 PM CDT.
  JOHNSON CREEK AT 355 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

LAT...LON 4278 8929 4266 8911 4302 8853 4321 8879

KRR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:14 PM CDT, 1 minute earlier.

Area forecast discussion, Apr 11, 3:14 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
314 PM CDT WED APR 11 2001

FORECAST FOCUS ON CHANCES FOR SVR WX...FLOODING AND STG WINDS LT
TNGT INTO THU.

AFTN 88D RADAR SHOWING AN INCRS IN INTENSITY AND CVRG OVR SRN WI
ATTM. IT WUD APPEAR THAT BEST CHC FOR ANYTHING SVR WUD COME DURG
THE RMNDR OF THIS AFTN AND INTO THE ERLY EVE. HWVR...UNSTBL INDICES
FOR MSN AND MKE CONT INTO LT TNGT. ETA AND NGM IN GNRL AGRMNT THAT
BEST QPF OVR WITH BY 00Z TNGT...ALTHO AVN MODEL CONTS BROAD AREA
OF 1/4-1/2 INCH ACCUMS INTO THE 00-06Z PD. WITH STG LO PROGGD TO MV
NEWD INTO SRN MN TNGT AND SVR WX TO OUR SW WL KEEP WORDING FOR PSBL
SVR WX AND LCLY HVY RAIN (WHICH IS BASICALLY WHAT HAS HAPPENED DURG
PAST 8 HRS). WITH FAST CELL MVMNT OF 40-45 KTS AM RELUCTANT TO POST
FLASH FLOOD WATCH FOR CWA. RIVERS AND STREAMS ARE RESPONDING TO
RAINFALL AND FLOOD WARNINGS LIKELY TO XPND FOR VARIOUS RIVERS OVR
TIME. OUTFLOW WINDS FROM TSTMS WL OCNLY BRING DOWN STGR WINDS ALFT
TO PRODUCE DAMAGING WINDS THIS AFTN AND EVE.

AS STG SFC LO CONTS TO VCNTY NW WI BY 12Z THU...THE STG GRAD WINDS
WL COME UP OVRNGT WITH LACK OF LO LVL INVERSION. WITH ARRIVAL AND
CONTINUATION LLJ INTO THU...COMBO OF GRAD AND MIXING DOWN OF STRGR
WINDS WL LIKELY LEAD TO WIND ADV SITUATION FOR THU. MORE CLDS AND
LO LVL RH WL OFFSET THIS SMWHT AND THU SCENARIO DOES NOT APPEAR TO
BE AS STG AS LAST SAT HIGH WIND EVENT.

LOOK AT H850 SHOWS DVLPG CAA PTRN SETTING UP ON THU AS WINDS WRAP
ARD LO WITH TEMPS REBOUNDING MODESTLY DURG THE DAY. NEW GUID 3 HRLY
TEMPS LOOK RNSBL. WL KEEP SML POP FOR THU IN WRAPARD.

LESSENING WINDS THU NGT WITH TEMPS DROPPING BACK INTO 30S. THEN
PTSNY FRI WITH PSBL BREEZY CONDS ALTHO NOT SURE ENUF TO MENTION
FOR NOW. ANOTHER LO COMING OUT OF THE WEST MAY BRING MORE CLDS AND
SHWRS FOR FRI NGT.

XTNDD FCST...THE CHC FOR PRECIP CONTS INTO SAT INTO MON BUT NO MAJOR
SYSTM XPCTD IN NW FLO...THEN QUIET WX.

.MKX...NONE.

In the hours before

Special weather statement, Apr 11, 11:03 AM CDT, 4 hours 12 minutes before
WIZ046-047-051-052-056>060-062>072-120600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1103 AM CDT WED APR 11 2001

...SPECIAL WEATHER STATEMENT...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT. SOME STORMS MAY PRODUCE HEAVY RAINS. STRONG SOUTHWEST
WINDS ARE EXPECTED AFTER MIDNIGHT ASSOCIATED WITH AN INTENSE LOW.

DISCUSSION...
AN INTENSE LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS IS EXPECTED
TO REACH SOUTHERN MINNESOTA TONIGHT.  A WARM FRONT ACROSS NORTHERN
ILLINOIS WILL MOVE NORTHWARD THROUGH ALL OF SOUTHERN WISCONSIN BY
EVENING. A WARM AND UNSTABLE AIRMASS WILL THEN BE IN PLACE AND WILL
PROVIDE THE NECESSARY FUEL FOR THUNDERSTORMS AHEAD OF A FRONTAL
SYSTEM EXPECTED TO PUSH ACROSS SOUTHERN WISCONSIN AROUND MIDNIGHT.
DAMAGING WINDS ARE THE MOST LIKELY EVENT...BUT ISOLATED TORNADOES
WOULD BE POSSIBLE.

ONCE THE THUNDERSTORM THREAT ENDS...STRONG SOUTHWEST WINDS OF 20 TO
30 MPH WITH GUSTS TO NEAR 45 MPH ARE EXPECTED AFTER MIDNIGHT AND
THURSDAY MORNING.

SPOTTER ACTIVATION...
STORM SPOTTER GROUPS WILL BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 3:25 PM CDTSevere Thunderstorm WarningMKXWaukesha50 min
Apr 11, 3:38 PM CDTSevere Thunderstorm WarningMKXDodge, Washington37 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.